Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 521, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Jul 7, 2023, 4:00 AM CDT for Ellis County, Oklahoma. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2023, 4:00 AM CDT (09:00 UTC)
- Expired
- Jul 7, 2023, 4:45 AM CDT
- In force
- 45 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.75 in
- Wind
- 70.0 mph
County Ellis County, OK
The radar
The Vance AFB radar (KVNX), 164 km from the middle of the area, began a volume at 09:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 6, 11:55 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 9.0 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 612 J/kg
- Mixed-layer CIN
- -104 J/kg
- Mixed-layer LCL
- 1047 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 183 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.4
The text
As transmitted.
524
WUUS54 KOUN 070900
SVROUN
OKC045-070945-
/O.NEW.KOUN.SV.W.0521.230707T0900Z-230707T0945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
400 AM CDT Fri Jul 7 2023
The National Weather Service in Norman has issued a
* Severe Thunderstorm Warning for...
Southwestern Ellis County in northwestern Oklahoma...
* Until 445 AM CDT.
* At 400 AM CDT, a severe thunderstorm was located 7 miles southeast
of Follett, moving southeast at 45 mph.
HAZARD...Golf ball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Shattuck, Arnett, and Gage.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3647 10000 3624 9960 3606 9960 3599 9991
3612 10000
TIME...MOT...LOC 0900Z 312DEG 41KT 3638 10002
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
JPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:06 AM CDT, 1 hour 54 minutes earlier.
Area forecast discussion, Jul 7, 2:06 AM CDT, 1 hour 54 minutes before
Area Forecast Discussion National Weather Service Norman OK 206 AM CDT Fri Jul 7 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM... (Today and tonight) Issued at 202 AM CDT Fri Jul 7 2023 Thunderstorms are expected to move off the High Plains, making their way into northwestern Oklahoma by early this morning. With modest elevated instability and deep-layer shear, severe weather is possible as these storms move southeastward. By the time storms move into northwestern Oklahoma, they will most likely have grown upshear into an MCS. Main hazards will be damaging wind gusts and large hail. Heavy rainfall is also expected to accompany these storms, with some minor flooding possible. All of northern Oklahoma and parts of central and western Oklahoma will be susceptible to flooding, especially with the earlier rainfall from Thursday morning. These storms should move out of the area by late morning. We will have to watch closely for remnant boundaries that these storms may produce, as they could be the focal point for additional development later in the afternoon and evening. As the Subtropical High remains over southwest portions of the U.S., easterly surface flow will remain to the west. This will aid in an upslope flow regime, which thunderstorms are forecast to form later in the afternoon across the High Plains. These storms could make their way into western Oklahoma later this afternoon and evening, depending on if the environment is worked over or if any outflow boundaries impede on moisture return across the area. Temperatures will be interesting today, and will depend on cloud cover, outflow boundaries, and duration of rainfall. Bunker && .LONG TERM... (Saturday through Thursday) Issued at 202 AM CDT Fri Jul 7 2023 Aforementioned thunderstorms moving off the High Plains could be lingering in the western zones later into the overnight hours. Warm air advection storms across southern Kansas Friday evening are expected to move into northern Oklahoma overnight. Again, environmental parameters will be in place for large hail and damaging winds with storms that move into the forecast area late Friday into early Saturday morning. We will continue with west-northwest flow aloft through the long term as the Subtropical High struggles to break down. Additional storms are possible later this weekend into early next week as we continue this upslope flow surface regime. Fortunately, temperatures will remain at or just below average through early next week with numerous rounds of storms, cloud cover, and potential outflow boundaries. By midweek, a warming trend will begin to above normal temperatures. Now here's a downside, dewpoints will creep up into the low 70s by mid week which will bring heat indices back up to widespread triple digits by Tuesday and Wednesday. 110+ heat indices are possible in western north Texas on these days as well. Bunker && .AVIATION... (06Z TAFS) Issued at 1026 PM CDT Thu Jul 6 2023 VFR conditions to start at all the sites, but expect to see complex of storms move into northwest by 3 am and then translate southeast across the area Friday morning. A period of MVFR and possibly IFR conditions will accompany this complex. Expect to see a lull during the afternoon hours before additional convective development to occur to the west and north of the area and impact most sites by the end of the forecast. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 90 70 85 67 / 40 60 50 60 Hobart OK 96 69 90 67 / 20 40 20 40 Wichita Falls TX 100 75 97 72 / 0 30 10 30 Gage OK 93 65 81 63 / 40 60 10 60 Ponca City OK 84 67 79 63 / 90 80 50 40 Durant OK 94 75 92 72 / 0 20 40 40 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...13 LONG TERM....13 AVIATION...30
Hazardous weather outlook, Jul 7, 2:16 AM CDT, 1 hour 44 minutes before
Hazardous Weather Outlook National Weather Service Norman OK 216 AM CDT Fri Jul 7 2023 OKZ004>048-050>052-TXZ083>090-080730- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 216 AM CDT Fri Jul 7 2023 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Thunderstorms... A complex of thunderstorms is expected to move into northern Oklahoma late early this morning, which will move southeast across portions of northern and central Oklahoma towards daybreak. The primary hazards will be damaging wind gusts, hail, and locally heavy rainfall that may lead to flash flooding. Additional thunderstorms are possible this afternoon and evening across western and northern Oklahoma. Large hail, damaging winds, and flash flooding are all possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... .Thunderstorms... Thunderstorms will likely be ongoing across the eastern half of Oklahoma Saturday morning before decreasing in coverage late morning into the early afternoon. There is a continued chance of thunderstorms through early next week as a series of thunderstorm complexes may affect parts of the area during the overnight into the early morning hours. The most likely location to be affected by any complexes will be northern Oklahoma with lower chances with southwest extent. Any thunderstorms with these complexes could be strong to severe. .Heat... Afternoon heat indices from 105 to 110 degrees are possible across far southern Oklahoma and north Texas beginning Friday and persisting through the middle part of the week. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Special weather statement, Jul 7, 2:52 AM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Norman OK
252 AM CDT Fri Jul 7 2023
OKZ004-070815-
Harper OK-
252 AM CDT Fri Jul 7 2023
...A strong thunderstorm will impact portions of central Harper
County through 315 AM CDT...
At 252 AM CDT, Doppler radar was tracking a strong thunderstorm near
Rosston, moving east at 55 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Buffalo, Rosston, and Selman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3690 9946 3673 9945 3676 10000 3683 10001
3694 10000 3699 9949
TIME...MOT...LOC 0752Z 263DEG 48KT 3685 9993
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
JPSpecial weather statement, Jul 7, 3:55 AM CDT, 5 minutes before
Special Weather Statement
National Weather Service Norman OK
355 AM CDT Fri Jul 7 2023
OKZ004-005-010-070930-
Woodward OK-Harper OK-Woods OK-
355 AM CDT Fri Jul 7 2023
...A strong thunderstorm will impact portions of northwestern Woods,
eastern Harper and north central Woodward Counties through 430 AM
CDT...
At 355 AM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northeast of Selman, moving east at 25 mph.
HAZARD...Wind gusts of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Selman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3665 9948 3698 9950 3699 9923 3685 9913
3664 9918
TIME...MOT...LOC 0855Z 266DEG 21KT 3687 9939
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
JPThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 2:52 AM CDT | Special Weather Statement | OUN | Harper | 23 min |
| Jul 7, 3:05 AM CDT | Severe Thunderstorm Warning | OUN | Harper | 26 min |
| Jul 7, 3:42 AM CDT | Areal Flood Advisory | OUN | Harper | 3 hr |
| Jul 7, 3:55 AM CDT | Special Weather Statement | OUN | Harper | 35 min |
| Jul 7, 4:12 AM CDT | Severe Thunderstorm Warning | OUN | Ellis, Woodward | 33 min |
| Jul 7, 4:28 AM CDT | Tornado Warning | OUN | Woodward | 22 min |
| Jul 7, 4:32 AM CDT | Areal Flood Advisory | OUN | Ellis, Harper, Woods | 3 hr |
| Jul 7, 4:36 AM CDT | Severe Thunderstorm Warning | OUN | Custer, Dewey, Ellis, Harper, Major, Roger Mills and 2 more | 39 min |
| Jul 7, 4:46 AM CDT | Flash Flood Warning | OUN | Ellis, Harper | 3 hr |
| Jul 7, 5:06 AM CDT | Areal Flood Advisory | OUN | Dewey, Ellis, Harper, Woodward | 3 hr |
| Jul 7, 5:09 AM CDT | Severe Thunderstorm Warning | OUN | Beckham, Blaine, Custer, Dewey, Ellis, Major and 3 more | 66 min |
| Jul 7, 5:14 AM CDT | Special Weather Statement | OUN | Ellis, Woodward | 31 min |
| Jul 7, 5:39 AM CDT | Areal Flood Advisory | OUN | Custer, Dewey, Ellis, Major, Roger Mills, Woodward | 5 hr |
| Jul 7, 5:58 AM CDT | Flash Flood Warning | OUN | Custer, Dewey, Ellis, Roger Mills | 3 hr |
| Jul 7, 6:13 AM CDT | Severe Thunderstorm Warning | OUN | Blaine, Caddo, Canadian, Custer, Grady, Kingfisher and 1 more | 47 min |
| Jul 7, 6:15 AM CDT | Special Weather Statement | OUN | Beckham, Greer, Kiowa, Washita | 30 min |
| Jul 7, 6:24 AM CDT | Areal Flood Advisory | OUN | Beckham, Blaine, Caddo, Canadian, Custer, Dewey and 2 more | 4 hr |
| Jul 7, 6:37 AM CDT | Special Weather Statement | OUN | Beckham | 23 min |
| Jul 7, 6:47 AM CDT | Special Weather Statement | OUN | Greer, Jackson, Kiowa, Washita | 28 min |
| Jul 7, 6:56 AM CDT | Special Weather Statement | OUN | Canadian, Kingfisher | 49 min |
| Jul 7, 6:58 AM CDT | Special Weather Statement | OUN | Caddo | 47 min |
| Jul 7, 7:15 AM CDT | Severe Thunderstorm Warning | OUN | Canadian, Cleveland, Grady, Kingfisher, Logan, McClain and 1 more | 45 min |
| Jul 7, 7:17 AM CDT | Special Weather Statement | OUN | Kiowa | 28 min |
| Jul 7, 7:18 AM CDT | Areal Flood Warning | OUN | Ellis, Harper | 57 min |
| Jul 7, 7:36 AM CDT | Severe Thunderstorm Warning | OUN | Caddo, Comanche, Jackson, Kiowa, Tillman | 39 min |
| Jul 7, 7:40 AM CDT | Special Weather Statement | OUN | Caddo, Grady | 35 min |
| Jul 7, 7:51 AM CDT | Areal Flood Advisory | OUN | Blaine, Kingfisher | 3 hr |
| Jul 7, 7:57 AM CDT | Severe Thunderstorm Warning | OUN | Canadian, Cleveland, Grady, Lincoln, McClain, Oklahoma and 1 more | 48 min |
| Jul 7, 8:08 AM CDT | Severe Thunderstorm Warning | OUN | Comanche, Cotton, Stephens, Tillman | 37 min |
| Jul 7, 8:23 AM CDT | Areal Flood Advisory | OUN | Kingfisher, Lincoln, Logan | 112 min |
| Jul 7, 8:35 AM CDT | Severe Thunderstorm Warning | OUN | Cleveland, Garvin, Lincoln, McClain, Oklahoma, Pontotoc and 2 more | 40 min |
| Jul 7, 8:37 AM CDT | Areal Flood Warning | OUN | Custer, Dewey, Ellis, Roger Mills | 83 min |
| Jul 7, 8:38 AM CDT | River Flood Advisory | OUN | Blaine, Canadian | 5 hr |
| Jul 7, 8:40 AM CDT | River Flood Advisory | OUN | Woodward | 31 hr |
| Jul 7, 8:41 AM CDT | Severe Thunderstorm Warning | OUN | Comanche, Cotton, Jefferson, Stephens | 49 min |
| Jul 7, 8:47 AM CDT | River Flood Advisory | OUN | Blaine, Caddo, Canadian, Custer | 47 hr |
| Jul 7, 8:50 AM CDT | Areal Flood Advisory | OUN | Comanche | 3 hr |
| Jul 7, 9:14 AM CDT | Severe Thunderstorm Warning | OUN | Coal, Garvin, Hughes, Johnston, McClain, Murray and 3 more | 20 min |
| Jul 7, 9:18 AM CDT | Severe Thunderstorm Warning | OUN | Carter, Garvin, Jefferson, Murray, Stephens | 42 min |
| Jul 7, 9:51 AM CDT | Severe Thunderstorm Warning | OUN | Carter, Murray | 39 min |
| Jul 7, 10:17 AM CDT | Special Weather Statement | OUN | Johnston, Marshall | 28 min |
| Jul 7, 12:02 PM CDT | Special Weather Statement | OUN | Alfalfa | 28 min |
| Jul 7, 12:18 PM CDT | Special Weather Statement | OUN | Alfalfa | 27 min |
| Jul 7, 12:31 PM CDT | Special Weather Statement | OUN | Alfalfa | 29 min |
| Jul 7, 12:48 PM CDT | Special Weather Statement | OUN | Garfield | 27 min |
| Jul 7, 12:52 PM CDT | Special Weather Statement | OUN | Alfalfa | 23 min |
| Jul 7, 1:12 PM CDT | Special Weather Statement | OUN | Garfield, Grant | 33 min |
| Jul 7, 1:57 PM CDT | Special Weather Statement | OUN | Grant | 33 min |
| Jul 7, 2:29 PM CDT | Special Weather Statement | OUN | Grant | 31 min |
| Jul 7, 3:02 PM CDT | Special Weather Statement | OUN | Kay | 28 min |
| Jul 7, 6:45 PM CDT | Special Weather Statement | OUN | Harper | 30 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.